Serotonin Overdose Is
Potentially Fatal

Learn What to Do About It Here

Serotonin overdose can cause serotonin syndrome, which is a potentially fatal condition caused by taking a combination of two or more serotonin-boosting medications. Having the proper amount of serotonin in your body is important…if you have too little, you can suffer from anxiety disorders or depression …if you have too much, you can develop serotonin syndrome.

What Is Serotonin?

Serotonin is a neurotransmitter , which is a chemical that assists in transmitting nerve impulses from one part of your brain to another. Serotonin directly or indirectly influences the majority of your brain cells. It also influences your:

  • appetite
  • cognition
  • migraines
  • mood
  • perception of pain
  • sexual behavior
  • sleep
  • wakefulness

What Causes Serotonin Overdose?

Serotonin overdose is actually caused when you take two or more medications that both work to increase levels of serotonin in your central nervous system. This is one reason why it’s so important for you to tell any doctor you visit about all the medications you’re taking.

Most of the time, overdoses of serotonin are caused when a person takes two or more antidepressant medications, but it’s not always the case.

For example, L-tryptophan increases the level of serotonin in your brain. It’s found in herbal medications such as St. John’s Wort and ginseng, dietary supplements, and foods such as wine and cheese.

Over-the-counter medications like Nyquil and cough suppressants containing dextromethorphan also increase serotonin levels.

Anticonvulsants, analgesics, antiemetics (drugs that prevent vomiting), and anti-migraine medications can also increase your levels of serotonin.

Compounding the combination of medications that can cause an overdose of serotonin is that many doctors don’t know about the dangers of serotonin overdose, or serotonin syndrome.

Many symptoms of serotonin syndrome are often ignored by the doctor and the patient because these symptoms are similar to other disorders or illnesses.

If you suffer from an anxiety disorder or depression, it’s important to be aware that a number of medications affect serotonin uptake and consequently increase your serotonin levels.

Along with the common SSRIs (selective serotonin reuptake inhibitors), other drugs that increase serotonin levels and are used to treat anxiety or depression are nonspecific serotonin reuptake inhibitors (SNRIs), tricyclic anti-depressants, and MAOIs (mononamine oxidase inhibitors).

There is an extensive list of medications that can affect serotonin levels on the Mayo Clinic's website .

Commonly prescribed SSRIs include the following:

  • Citalopram (Celexa)
  • Escitalopram (Lexapro)
  • Fluoxetine (Prozac)
  • Fluvoxamine (Luvox)
  • Paroxetine (Paxil)
  • Sertraline (Zoloft)

Symptoms of Serotonin Overdose

When someone is suffering from serotonin syndrome, some of the first noticeable symptoms are changes in their mental status.

They may be anxious, restless, agitated, or confused. Their symptoms can rapidly progress and will vary, depending on the levels of serotonin in their system.

Symptoms can suddenly appear or take several hours to show up. Some other symptoms of are:

  • Diarrhea
  • Tachycardia (rapid heartbeat)
  • Excessive sweating
  • Muscle spasms
  • Hallucinations
  • Tremor
  • Loss of coordination
  • Fever
  • Overactive reflexes
  • Rapid change in blood pressure
  • Uncoordinated movements
  • Shivering
  • Nausea
  • Vomiting

Preventing Serotonin Overdose

The first step in preventing an overdose is to always tell your doctor about all the medications you’re taking.

If you take SSRIs or SNRIs, your condition should be closely monitored by your health care team, especially if you’re also taking an MAOI or a tricyclic anti-depressant.

Preventing serotonin syndrome basically involves awareness by the doctor and patient of the potentially harmful potential of SSRIs and other anti-depressant drugs.

Both doctor and patient need to be educated about potential drug interactions that might cause serotonin syndrome.

If you take over-the-counter cold medications that contain dextromethorphan, you need to be aware of the dangers of taking them without alerting your doctor.

Patients and their families need to be given educational information about the dangers of serotonin syndrome.

Serotonin syndrome can be a very dangerous complication if you take the wrong combination of medications.

If you suffer from anxiety or depression, be sure to tell your doctor about all the medications you’re taking as well as educating yourself and your family about possible side effects.

Return from serotonin overdose to the anxiety medication page


Return from serotonin overdose to the rethink-anxiety-disorders Home Page